6 side effects I experienced when I stopped SSRIs

0

When I was 17, I was prescribed Prozac, a serotonin reuptake inhibitor (SSRI) – for my anxiety in the hope that it would help me recover from my eating disorder. It didn’t make too much of a difference, so my dose was increased a few months later and the symptoms started to improve. After telling my psychiatrist that I had a hard time cumming (a common side effect of the medication), he switched me to Zoloft, another SSRI, but it didn’t change anything.

Between this side effect and constant drowsiness, I wanted to quit the SSRIs. But every time my dose was lowered (which is done gradually to minimize side effects), I would become extremely irritable. Then I moved across the country and couldn’t find a new psychiatrist until my prescription ran out. I survived a few days without my meds and decided to continue riding this wave.

“Many of us would like to quit SSRIs, but are scared or don’t know how,” psychiatrist Steven P. Levine, MD told Bustle. “Because these are prescribed drugs and there is a risk of withdrawal or dangerous symptoms like suicidal thoughts, this is something that should always be done under the guidance of an experienced physician. Reasons for quitting include feeling well and wanting to stop taking medication, feeling blunt or numb in emotions, side effects such as weight gain, anorgasmia, or gastrointestinal discomfort. -intestinal, or it just doesn’t help. Once stopped, however, some people find the SSRI to help more than they thought. “

Know that there is many reasons people would want to stay on their SSRIs, too – and leaving them is definitely not the right choice for everyone. Also, I shouldn’t have stopped taking SSRIs like I did. Levine says you should decrease your dose gradually and see a psychiatrist first. I’m lucky the cold turkey worked for me. But just like taking SSRIs, stopping them had a number of side effects for me. Of course, the effects of quitting SSRIs won’t be the same for everyone, but here’s what I personally noticed when I quit mine.

1

I became crazy

The strongest side effect of SSRI withdrawal that I experienced was extreme irritability. I would only get angry to project that anger onto everything. My walks to work would become races just to vent all the rage. I later learned that the fits of anger I experienced were called attacks of rage. They subsided in a few months, but they haven’t totally disappeared. They just got a little more manageable.

Richard C. Shelton, MD, professor of psychiatry at the University of Alabama School of Medicine, told Bustle that rage attacks withdrawal from SSRIs are rare. Again, the fact that I got out of their cold turkey probably didn’t help.

2

Sleep has escaped me

With SSRIs, I slept eight hours or more a night and napped for up to two hours a day. I didn’t study on my bed because often I couldn’t help but fall asleep. I always woke up from my naps feeling completely removed, my day was so wasted this way.

Now I am the opposite. Falling asleep is a challenge, and I wake up at the slightest noise. It would be nice if I could experience something in between, but at least now I have more hours in the day to get things done.

3

My clit has become a speed demon

When I was on SSRIs, masturbation was a commitment. I should turn on the porn, take out my vibrator, and continue for 10, 20, or 30 minutes. Sometimes an orgasm was out of the question. With a partner, it was rare. The first time I masturbated after quitting the SSRIs, I couldn’t believe how quickly I finished. Masturbation went from being a nocturnal activity to a two-minute break from work.

But that didn’t mean the sex was better. The longer, less goal-oriented sex I had with SSRIs was also pleasurable. They also seemed to affect my sensitivity in a surprising, more positive way (see below).

4

My vagina has lost feeling

It’s not a documented effect so as far as I know it’s just me or there was some other unknown factor in my life that caused it. But I swear that while I was on SSRIs, the inside of my vagina felt more sensitive. I really enjoyed the penetration. Now I could do with or without. It is as if the sensitivity is moving from my vagina to my clitoris. I can’t explain it, and I guess it would be extremely difficult to research, but I really felt a big difference.

5

I’m more nervous

I was on SSRIs for anxiety so wasn’t surprised when he returned. And I really liked it. On SSRIs, I was sort of happy with everything. Out of them, I became motivated to make changes in my life. I realized I disagreed with a job that only paid the bills. I started to explore different hobbies. I’m getting more tense, but I might owe my career to him.

6

I have less logistics to fear

It’s a minor consideration, but of course it’s nice not to schedule a psychiatrist appointment and collect prescriptions every month. As a digital nomad, taking any medication would be almost impossible. I had to go through withdrawal every time I traveled and couldn’t get a refill. My life is simpler now.

Overall, I’m glad I stopped taking SSRIs. But that doesn’t mean it’s the right choice for everyone or that everyone will experience the same side effects as me. If you want to quit yours, learn what to expect and talk to your doctor about the least risky way to do it.


Source link

Share.

About Author

Comments are closed.